Drug-induced hepatic steatosis

David E. Amacher, Naga Chalasani

Research output: Contribution to journalArticle

35 Citations (Scopus)

Abstract

Several drugs have been associated with the potential for drug-induced hepatic steatosis (DIHS) and/or phospholipidosis (DIPL), a lysosomal storage disorder. Drug-induced hepatic steatosis is generally a chronic but reversible affliction and may involve drug accumulation in the liver. Fat accumulation may be either macrovesicular or microvesicular in nature. Commonly used medications associated with DIHS include amiodarone, valproate, tamoxifen, methotrexate, and some chemotherapeutic and antiretroviral agents. Two recently approved medications for the treatment of hereditary homozygous hypercholesterolemia have also been noted to cause hepatic steatosis. For some compounds such as methotrexate and tamoxifen, the underlying metabolic risk factors such as obesity and metabolic syndrome may exacerbate their potential to cause DIHS and its progression. In this article, the authors discuss the preclinical screening and mechanisms of DIHS and DIPL, and review specific examples of drugs commonly used in clinical practice that are known to cause DIHS.

Original languageEnglish
Pages (from-to)205-214
Number of pages10
JournalSeminars in Liver Disease
Volume34
Issue number2
DOIs
StatePublished - 2014

Fingerprint

Liver
Pharmaceutical Preparations
Tamoxifen
Methotrexate
Anti-Retroviral Agents
Preclinical Drug Evaluations
Amiodarone
Valproic Acid
Hypercholesterolemia
Obesity
Fats
Therapeutics

Keywords

  • drug-induced hepatic steatosis
  • drug-induced steatohepatitis

ASJC Scopus subject areas

  • Hepatology
  • Medicine(all)

Cite this

Drug-induced hepatic steatosis. / Amacher, David E.; Chalasani, Naga.

In: Seminars in Liver Disease, Vol. 34, No. 2, 2014, p. 205-214.

Research output: Contribution to journalArticle

Amacher, David E. ; Chalasani, Naga. / Drug-induced hepatic steatosis. In: Seminars in Liver Disease. 2014 ; Vol. 34, No. 2. pp. 205-214.
@article{a5cc8e38a96d47d6bc194f9116698c8b,
title = "Drug-induced hepatic steatosis",
abstract = "Several drugs have been associated with the potential for drug-induced hepatic steatosis (DIHS) and/or phospholipidosis (DIPL), a lysosomal storage disorder. Drug-induced hepatic steatosis is generally a chronic but reversible affliction and may involve drug accumulation in the liver. Fat accumulation may be either macrovesicular or microvesicular in nature. Commonly used medications associated with DIHS include amiodarone, valproate, tamoxifen, methotrexate, and some chemotherapeutic and antiretroviral agents. Two recently approved medications for the treatment of hereditary homozygous hypercholesterolemia have also been noted to cause hepatic steatosis. For some compounds such as methotrexate and tamoxifen, the underlying metabolic risk factors such as obesity and metabolic syndrome may exacerbate their potential to cause DIHS and its progression. In this article, the authors discuss the preclinical screening and mechanisms of DIHS and DIPL, and review specific examples of drugs commonly used in clinical practice that are known to cause DIHS.",
keywords = "drug-induced hepatic steatosis, drug-induced steatohepatitis",
author = "Amacher, {David E.} and Naga Chalasani",
year = "2014",
doi = "10.1055/s-0034-1375960",
language = "English",
volume = "34",
pages = "205--214",
journal = "Seminars in Liver Disease",
issn = "0272-8087",
publisher = "Thieme Medical Publishers",
number = "2",

}

TY - JOUR

T1 - Drug-induced hepatic steatosis

AU - Amacher, David E.

AU - Chalasani, Naga

PY - 2014

Y1 - 2014

N2 - Several drugs have been associated with the potential for drug-induced hepatic steatosis (DIHS) and/or phospholipidosis (DIPL), a lysosomal storage disorder. Drug-induced hepatic steatosis is generally a chronic but reversible affliction and may involve drug accumulation in the liver. Fat accumulation may be either macrovesicular or microvesicular in nature. Commonly used medications associated with DIHS include amiodarone, valproate, tamoxifen, methotrexate, and some chemotherapeutic and antiretroviral agents. Two recently approved medications for the treatment of hereditary homozygous hypercholesterolemia have also been noted to cause hepatic steatosis. For some compounds such as methotrexate and tamoxifen, the underlying metabolic risk factors such as obesity and metabolic syndrome may exacerbate their potential to cause DIHS and its progression. In this article, the authors discuss the preclinical screening and mechanisms of DIHS and DIPL, and review specific examples of drugs commonly used in clinical practice that are known to cause DIHS.

AB - Several drugs have been associated with the potential for drug-induced hepatic steatosis (DIHS) and/or phospholipidosis (DIPL), a lysosomal storage disorder. Drug-induced hepatic steatosis is generally a chronic but reversible affliction and may involve drug accumulation in the liver. Fat accumulation may be either macrovesicular or microvesicular in nature. Commonly used medications associated with DIHS include amiodarone, valproate, tamoxifen, methotrexate, and some chemotherapeutic and antiretroviral agents. Two recently approved medications for the treatment of hereditary homozygous hypercholesterolemia have also been noted to cause hepatic steatosis. For some compounds such as methotrexate and tamoxifen, the underlying metabolic risk factors such as obesity and metabolic syndrome may exacerbate their potential to cause DIHS and its progression. In this article, the authors discuss the preclinical screening and mechanisms of DIHS and DIPL, and review specific examples of drugs commonly used in clinical practice that are known to cause DIHS.

KW - drug-induced hepatic steatosis

KW - drug-induced steatohepatitis

UR - http://www.scopus.com/inward/record.url?scp=84901746995&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84901746995&partnerID=8YFLogxK

U2 - 10.1055/s-0034-1375960

DO - 10.1055/s-0034-1375960

M3 - Article

VL - 34

SP - 205

EP - 214

JO - Seminars in Liver Disease

JF - Seminars in Liver Disease

SN - 0272-8087

IS - 2

ER -